Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Sums of two $S$-units via Frey-Hellegouarch curves
HTML articles powered by AMS MathViewer

by Michael A. Bennett and Nicolas Billerey PDF
Math. Comp. 86 (2017), 1375-1401 Request permission


In this paper, we develop a new method for finding all perfect powers which can be expressed as the sum of two rational $S$-units, where $S$ is a finite set of primes. Our approach is based upon the modularity of Galois representations and, for the most part, does not require lower bounds for linear forms in logarithms. Its main virtue is that it enables us to carry out such a program explicitly, at least for certain small sets of primes $S$; we do so for $S = \{ 2, 3 \}$ and $S= \{ 3, 5, 7 \}$.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2010): 11D61, 11G05
  • Retrieve articles in all journals with MSC (2010): 11D61, 11G05
Additional Information
  • Michael A. Bennett
  • Affiliation: Department of Mathematics, University of British Columbia, Vancouver, British Columbia, Canada
  • MR Author ID: 339361
  • Email:
  • Nicolas Billerey
  • Affiliation: Laboratoire de Mathématiques, Université Clermont Auvergne, Université Blaise Pascal, BP 10448, F-63000 Clermont-Ferrand, France — and — CNRS, UMR 6620, LM, F-63171 Aubière, France
  • MR Author ID: 823614
  • Email:
  • Received by editor(s): July 21, 2015
  • Received by editor(s) in revised form: October 19, 2015
  • Published electronically: August 18, 2016
  • Additional Notes: The first-named author was supported in part by a grant from NSERC
    The second-named author acknowledges the financial support of CNRS and ANR-14-CE25-0015 Gardio. He also warmly thanks PIMS and the Mathematics Department of UBC for hospitality and excellent working conditions
  • © Copyright 2016 American Mathematical Society
  • Journal: Math. Comp. 86 (2017), 1375-1401
  • MSC (2010): Primary 11D61; Secondary 11G05
  • DOI:
  • MathSciNet review: 3614021